Gabapentin is a prescription medication that belongs to the class of anticonvulsants, used in the treatment of epileptic seizures. It is also used in the treatment of neuropathic pain (nerve pain), and to prevent migraine in some patients.
Is Gabapentin Addictive?
Gabapentin is not considered to be addictive. While it may not get you addicted, you can become dependent on it.
When you use a drug for a long period of time, your body can get used to it so much that your body would elicit some withdrawal symptoms when you stop using the drug. It is your body’s way of telling you it misses the drug. This is dependence.
Addiction, on the other hand, is a chronic illness characterized by a person’s compulsive use of a drug despite adverse consequences. If an addict stops a drug (or no longer has access to it), there can be a trigger of physical and psychological withdrawal symptoms such as a state of unease, dissatisfaction, or a reduced capacity to experience pleasure.
A person who is dependent on a drug is not necessarily addicted to it. But a person who is addicted to a drug is dependent on that drug.
Gabapentin has low addiction potential, however, when combined with opioids, it can lead to an addiction. Opioids like morphine generally have high addictive potentials.
Common Withdrawal Symptoms Of Gabapentin
- Anxiety or depression
- Changes in appetite
- Crying spells
- Muscle pain or spasms
- Abdominal pain
- Suicidal thoughts
The length and severity of gabapentin withdrawal is usually dependent on a number of factors such as:
- Length of drug use
- The daily dose
- Other associated medical conditions
- Concurrent use of other medications
Dealing with Gabapentin Dependence
If you think you are dependent on gabapentin here are two things you should consider:
1. Do Not Quit On Your Own
Getting off drug dependence is a serious issue and should not be attempted alone, without both medical advice and support. To flout this advice is to expose yourself to withdrawal symptoms, which usually starts within 12 hours of discontinuing the drug.
2. Discuss with Your Doctor
When you discuss with your doctor, he or she considers your current dosage regimen and designs a tapering schedule that eventually helps you quit with minimal withdrawal effects.
A tapering schedule gradually reduces the dose of gabapentin you are required to take daily. It is a way of helping the body get accustomed to the absence of the medication gradually.
Gabapentin Withdrawal Treatment
If you choose to quit “cold turkey” – this means you wake up one day and just decide you’re done with gabapentin, here are steps to manage the withdrawal symptoms that may follow –
1. Symptomatic Treatment
Treatment or management of each withdrawal symptom may be necessary to help alleviate the symptoms while they last.
The doctor may prescribe an antihistamine for nausea. vomiting, and vertigo symptoms; a muscle relaxant for the muscle spasms continually being experienced. This helps buy time while the effect of the gabapentin in the bloodstream gradually wears off.
2. Relapse And Taper Off
As weird and as odd as this may sound, the best treatment for Gabapentin withdrawal is Gabapentin itself. Return to your initial dose of the medication and have a one-on-one with your doctor to discuss your tapering schedule.
This would help manage the withdrawal symptoms. Your doctor may also consider switching medications as you gradually cut down on Gabapentin.
3. Seek Help in a Specialized Treatment Centre
If you have been combining Gabapentin use with other addictive substances, you may need to check yourself into a specialized facility that helps with treatment for addiction. These facilities have comprehensive addiction treatment plans which help you to get off drug addiction.
They usually include individualized and group therapy sessions aimed at an in-depth understanding of the whys of addiction.
Here, you are exposed to a team of certified clinicians – Psychiatrists, Therapists, Psychologists, Pharmacists and Nurses who are constantly available to help you develop strategies for dealing with the triggers and the cravings.
Gabapentin is not an addictive drug, however, your body can become dependent on it. The risk of dependence is greater the higher the dose and the longer you use the medication.
In all, Gabapentin should be used with caution in patients who have a high potential for drug abuse because of the dependent nature of the drug.
How helpful was this post?
We are sorry that this post was not helpful to you!
Let us improve this post!
Thanks for your feedback!